Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 19, 2009, 12:47 AM CDT for 4 counties in Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2009, 12:47 AM CDT (05:47 UTC)
- Expired
- Apr 19, 2009, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO, Newton County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 3:00 AM CDT | FLASH FLOOD | 1 Se Cassville, MO | WATER OVER THE ROAD ON HIGHWAY 76. |
| Apr 19, 3:15 AM CDT | FLASH FLOOD | 3 Nne Cassville, MO | STATE HIGHWAY U CLOSED DUE TO FLOODING BY MISSOURI DEPARTMENT OF TRANSPORTATION. |
| Apr 19, 3:30 AM CDT | FLASH FLOOD | 7 Nne Cassville, MO | STATE HIGHWAY U CLOSED DUE TO FLOODING BY MISSOURI DEPARTMENT OF TRANSPORTATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 190547
FFWSGF
MOC009-119-145-209-190900-
/O.NEW.KSGF.FF.W.0012.090419T0547Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT SUN APR 19 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
STONE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 400 AM CDT.
* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS MOVING
ACROSS FAR SOUTHWEST MISSOURI. ADDITIONAL RAINFALL AMOUNTS IN EXCESS
OF ONE INCH ARE EXPECTED THROUGH 3 AM OVER AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOW WATER CROSSINGS THAT MAY BE AFFECTED BY FLOODING INCLUDE...
ROUTE Y ON FLAT CREEK JUST NORTHEAST OF CASSVILLE IN BARRY COUNTY.
AND HIGHWAY 39 ON FLAT CREEK JUST SOUTH OF JENKINS IN BARRY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
3705 9406 3693 9407 3692 9362 3699 9362
3698 9334 3682 9335 3681 9332 3649 9333
$$
FOSTER2 follow-up statements
000
WGUS73 KSGF 190728
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT SUN APR 19 2009
MOC009-119-145-209-190900-
/O.CON.KSGF.FF.W.0012.000000T0000Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-MCDONALD MO-
228 AM CDT SUN APR 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
BARRY...EASTERN NEWTON...MCDONALD AND STONE COUNTIES...
AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN WAS TAPERING OFF ACROSS THE WARNED AREA. RADAR ESTIMATED
TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WITH LOCALLY HIGHER
AMOUNTS SINCE SATURDAY EVENING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
SIGNIFICANT RISES HAVE OCCURRED ON FLAT CREEK AND ROARING RIVER.
LOW WATER CROSSINGS THAT MAY BE AFFECTED BY FLOODING INCLUDE...
ROUTE Y ON FLAT CREEK JUST NORTHEAST OF CASSVILLE IN BARRY COUNTY.
AND HIGHWAY 39 ON FLAT CREEK JUST SOUTH OF JENKINS IN BARRY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
3705 9406 3693 9407 3692 9362 3699 9362
3698 9334 3682 9335 3681 9332 3649 9333
$$
FOSTER000
WGUS73 KSGF 190859
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SUN APR 19 2009
MOC009-119-145-209-190907-
/O.EXP.KSGF.FF.W.0012.000000T0000Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-MCDONALD MO-
359 AM CDT SUN APR 19 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR BARRY...
EASTERN NEWTON...MCDONALD AND STONE COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
UNTIL NOON TODAY.
ALTHOUGH HEAVY HAS ENDED...EXCESS RUNOFF FROM HEAVY RAIN THAT
OCCURRED OVERNIGHT WILL CONTINUE OVER THE WARNED AREA. THIS WILL
CAUSE FLOODING STREAMS...CREEKS...AND LOW WATER CROSSINGS.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
3705 9406 3693 9407 3692 9362 3699 9362
3698 9334 3682 9335 3681 9332 3649 9333
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 5:55 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Apr 18, 5:55 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CDT SAT APR 18 2009 ...UPDATE TO AVIATION... .DISCUSSION... FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY. CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING. FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900 J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE AFTERNOON HWO. BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD. SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY SUNDAY AFTERNOON. DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY. GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE. CLAYCOMB && .AVIATION... FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT WESTERN MISSOURI AND POSSIBLY THE JLN/SGF TERMINAL LOCATIONS DURING THE EVENING HOURS WHICH WILL DROP CEILINGS INTO THE MVFR CATEGORY AND VISIBILITIES IN IFR CONDITIONS WITHIN THE STRONGEST STORMS. HAVE MAINLY GONE WITH VICINITY WORDING IN TAFS FOR NOW AT SGF BUT PUT IN A TEMPO GROUP FOR JLN. SHOWERS OFF TO THE WEST CLOSER TO THE UPPER LOW WILL BEGIN TO MOVE IN AFTER MIDNIGHT AND WILL AFFECT BOTH LOCATIONS LATE TONIGHT. AS UPPER LOW MOVES INTO THE AREA WILL SEE CEILINGS DROP INTO THE IFR CATEGORY LATE TONIGHT THROUGH SUNDAY MORNING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 18, 11:18 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1118 PM CDT SAT APR 18 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1118 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT. A FEW THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WEST OF THE HIGHWAY 65 CORRIDOR. FLASH FLOODING WILL BE POSSIBLE FROM HEAVY RAINFALL PRODUCED BY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 65 DURING THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Apr 18, 9:28 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD 6 WSW CARTHAGE 37.14N 94.41W
04/18/2009 JASPER MO LAW ENFORCEMENT
SEVERAL ROADS REMAIN CLOSED DUE TO FLOODING IN JASPER
COUNTY INCLUDING 20TH AND IRWIN ROAD AND OUTER ROAD AT
INTERSTATE 44 EXIT 15.
&&
BARJENBRUCHSpecial weather statement, Apr 18, 10:48 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 PM CDT SAT APR 18 2009 KSZ097-101-190445- CRAWFORD KS-CHEROKEE KS- 1048 PM CDT SAT APR 18 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 1145 PM CDT... AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF ST. PAUL TO CHETOPA TO WELCH TO VINITA...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF ST. PAUL TO CHETOPA TO 8 MILES WEST OF MIAMI TO VINITA...MOVING NORTHEAST AT 30 MPH. PEOPLE IN CHEROKEE AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF TREECE...WEST MINERAL...MCCUNE...COLUMBUS...CARONA...SCAMMON... CHEROKEE...WEIR...WALNUT AND BAXTER SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:52 PM CDT | Areal Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 18, 10:03 PM CDT | Areal Flood Advisory | SGF | Barry, McDonald, Newton | 6 hr |
| Apr 19, 1:28 AM CDT | Areal Flood Advisory | SGF | Taney | 6 hr |
| Apr 19, 3:56 AM CDT | Areal Flood Warning | SGF | Barry, Jasper, McDonald, Newton, Stone | 32 hr |
| Apr 19, 8:48 AM CDT | River Flood Warning | SGF | Pulaski | 50 hr |
| Apr 19, 12:27 PM CDT | River Flood Warning | SGF | Vernon | 3 days |
| Apr 19, 12:37 PM CDT | Areal Flood Advisory | SGF | Barton, Camden, Cedar, Christian, Dade, Dallas and 10 more | 6 hr |
| Apr 19, 3:57 PM CDT | River Flood Warning | SGF | Vernon | 69 hr |
| Apr 19, 4:56 PM CDT | Areal Flood Warning | SGF | Douglas | 16 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.